Annals of Global Analysis and Geometry

, Volume 43, Issue 2, pp 177–207 | Cite as

Interlacing inequalities for eigenvalues of discrete Laplace operators

  • Danijela HorakEmail author
  • Jürgen Jost


The term “interlacing” refers to systematic inequalities between the sequences of eigenvalues of two operators defined on objects related by a specific operation. In particular, knowledge of the spectrum of one of the objects then implies eigenvalue bounds for the other one. In this paper, we therefore develop topological arguments in order to derive such analytical inequalities. We investigate, in a general and systematic manner, interlacing of spectra for weighted simplicial complexes with arbitrary weights. This enables us to control the spectral effects of operations like deletion of a subcomplex, collapsing and contraction of a simplex, coverings and simplicial maps, for absolute and relative Laplacians. It turns out that many well-known results from graph theory become special cases of our general results and consequently admit improvements and generalizations. In particular, we derive a number of effective eigenvalue bounds.


Weight Function Laplace Operator Simplicial Complex Weighted Graph Laplacian Spectrum 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Biyikoglu, T., Leydold, J., Stadler, P.F.: Laplacian Eigenvectors of Graphs: Perron-Frobenius and Faber-Krahn type theorems. Lecture Notes in Mathematics 191. Springer, Berlin (2007)Google Scholar
  2. 2.
    Butler S.: Interlacing for weighted graphs using the normalized Laplacian. Electron. J. Linear Algebra 16, 90–98 (2007)MathSciNetzbMATHGoogle Scholar
  3. 3.
    Chen G., Davis D., Hall F., Li Z., Patel K., Stewart M.: An interlacing result on normalized Laplacians. SIAM J. Discrete Math. 18, 353–361 (2004)MathSciNetzbMATHCrossRefGoogle Scholar
  4. 4.
    Duval A.M., Reiner V.: Shifted simplicial complexes are Laplacian integral. Trans. Amer. Math. Soc. 354(11), 4313–4344 (2002)MathSciNetzbMATHCrossRefGoogle Scholar
  5. 5.
    Duval Art.M.: A common recursion for laplacians of matroids and shifted simplicial complexes. Doc. Math. 10, 583–618 (2005)MathSciNetzbMATHGoogle Scholar
  6. 6.
    Friedman, J.: Computing betti numbers via combinatorial laplacians. In: Proceedings of the 28th Annual ACM Symposium on Theory of Computing, pp. 386–391, (1996)Google Scholar
  7. 7.
    Godsil C.D., Royle G.: Algebraic graph theory. Graduate texts in mathematics. Springer, Heidelberg (2001)CrossRefGoogle Scholar
  8. 8.
    Grone R., Merris R., Sunder V.S.: The Laplacian spectrum of a graph. SIAM J. Matrix Anal. Appl. 11, 218–238 (1990)MathSciNetzbMATHCrossRefGoogle Scholar
  9. 9.
    Gustavson R.: Laplacians of covering complexes. Rose Hulman Undegrad. Math. J., 12(1), 1–18 (2011)MathSciNetGoogle Scholar
  10. 10.
    Haemers W.H.: Interlacing eigenvalues and graphs. Linear Algebra Appl. 226-228, 593–616 (1995)MathSciNetCrossRefGoogle Scholar
  11. 11.
    Hatcher A.: Algebraic Topology. Cambridge University Press, Cambridge (2002)zbMATHGoogle Scholar
  12. 12.
    Horak, D., Jost, J.: Spectra of combinatorial Laplace operators on simplicial complexes. arXiv:1105.2712v3 (2011)Google Scholar
  13. 13.
    Lotker Z.: Note on deleting a vertex and weak interlacing of the Laplacian spectrum. Electron. J. Linear Algebra 16, 62–72 (2007)MathSciNetGoogle Scholar
  14. 14.
    Massey W.S.: A basic course in algebraic topology. Graduate texts in mathematics. Springer, New York (1991)Google Scholar
  15. 15.
    Merris R.: Laplacian matrices of graphs: a survey. Linear Algebra Appl. 197-198, 143–176 (1994)MathSciNetCrossRefGoogle Scholar
  16. 16.
    Rotman J.J.: Covering complexes with application to algebra. Rocky Mountain J. Math. 3, 641–674 (1973)MathSciNetzbMATHCrossRefGoogle Scholar
  17. 17.
    So W.: Rank one perturbation and its application to the Laplacian spectrum of a graph. Linear Multilinear Algebra 46, 193–198 (1999)MathSciNetzbMATHCrossRefGoogle Scholar

Copyright information

© Springer Science+Business Media B.V. 2012

Authors and Affiliations

  1. 1.Max Planck Institute for Mathematics in the SciencesLeipzigGermany
  2. 2.Department of Mathematics and Computer ScienceLeipzig UniversityLeipzigGermany
  3. 3.Santa Fe Institute for the Sciences of ComplexitySanta FeUSA

Personalised recommendations